{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,27]],"date-time":"2026-05-27T15:22:35Z","timestamp":1779895355516,"version":"3.53.1"},"reference-count":18,"publisher":"SAGE Publications","issue":"6","license":[{"start":{"date-parts":[[2019,6,25]],"date-time":"2019-06-25T00:00:00Z","timestamp":1561420800000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":["journals.sagepub.com"],"crossmark-restriction":true},"short-container-title":["Journal of Pharmacy Practice"],"published-print":{"date-parts":[[2020,12]]},"abstract":"<jats:p>Propylene glycol is a rarely reported toxicity from high-dose administration of certain intravenous drugs, including lorazepam and pentobarbital. We present a case of iatrogenic propylene glycol toxicity secondary to a high-dose pentobarbital infusion for the treatment of refractory intracranial hypertension due to cerebral venous sinus thrombosis. The patient developed metabolic acidosis and acute kidney failure secondary to propylene glycol toxicity. After initiation of continuous renal replacement therapy, the patient\u2019s acute renal failure and lactic acidosis resolved. Using the Naranjo scale, this case received a score of 5, defining it as a \u201cprobable\u201d adverse drug event. In patients who develop lactic acidosis and acute renal failure after initiation of high-dose pentobarbital, propylene glycol toxicity should be higher up in the differential diagnosis. Monitoring the serum osmolality while on pentobarbital could help provide valuable information to prevent iatrogenic propylene glycol toxicity.<\/jats:p>","DOI":"10.1177\/0897190019854575","type":"journal-article","created":{"date-parts":[[2019,6,26]],"date-time":"2019-06-26T00:11:44Z","timestamp":1561507904000},"page":"895-898","update-policy":"https:\/\/doi.org\/10.1177\/sage-journals-update-policy","source":"Crossref","is-referenced-by-count":5,"title":["Iatrogenic Propylene Glycol Intoxication Due to High-Dose Pentobarbital for Refractory Intracranial Hypertension: A Case Report"],"prefix":"10.1177","volume":"33","author":[{"ORCID":"https:\/\/orcid.org\/0000-0003-3560-2565","authenticated-orcid":false,"given":"Lucas W.","family":"Smedley","sequence":"first","affiliation":[{"name":"Department of Pharmacotherapy and Pharmacy Services, University Health System, San Antonio, TX, USA"},{"name":"Pharmacotherapy Research and Education Center, Long School of Medicine, University of Texas Health Science Center at San Antonio, San Antonio, TX, USA"},{"name":"Division of Pharmacotherapy, College of Pharmacy, University of Texas at Austin, San Antonio, TX, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Denise","family":"Rios","sequence":"additional","affiliation":[{"name":"Department of Neurosurgery, Long School of Medicine, University of Texas Health Science Center at San Antonio, San Antonio, TX, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Colleen A.","family":"Barthol","sequence":"additional","affiliation":[{"name":"Department of Pharmacotherapy and Pharmacy Services, University Health System, San Antonio, TX, USA"},{"name":"Pharmacotherapy Research and Education Center, Long School of Medicine, University of Texas Health Science Center at San Antonio, San Antonio, TX, USA"},{"name":"Division of Pharmacotherapy, College of Pharmacy, University of Texas at Austin, San Antonio, TX, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Rachel E.","family":"Garvin","sequence":"additional","affiliation":[{"name":"Department of Neurosurgery, Long School of Medicine, University of Texas Health Science Center at San Antonio, San Antonio, TX, USA"},{"name":"Department of Emergency Medicine, Long School of Medicine, University of Texas Health Science Center at San Antonio, San Antonio, TX, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[2019,6,25]]},"reference":[{"key":"bibr1-0897190019854575","volume":"2018","author":"Golden TR","year":"2018","journal-title":"BMJ Case Rep"},{"key":"bibr2-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1016\/j.wneu.2017.07.009"},{"key":"bibr3-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1007\/s12028-008-9065-z"},{"key":"bibr4-0897190019854575","volume-title":"Nembutal (pentobarbital) [package insert]","author":"Akorn, Inc","year":"2018"},{"key":"bibr5-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1L186"},{"key":"bibr6-0897190019854575","doi-asserted-by":"publisher","DOI":"10.5863\/1551-6776-19.4.277"},{"key":"bibr7-0897190019854575","unstructured":"Centers for Disease Control and Prevention. Ethylene glycol and propylene glycol toxicity: what is propylene glycol? 2007. Accessed November 23, 2018. https:\/\/www.atsdr.cdc.gov\/csem\/csem.asp?csem=12&po=14"},{"key":"bibr8-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1186\/cc13883"},{"key":"bibr9-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1592\/phco.30.2.219"},{"key":"bibr10-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1111\/j.1525-139X.2007.00280.x"},{"key":"bibr11-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1038\/ncpneph0573"},{"key":"bibr12-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1016\/S0272-6386(97)90577-1"},{"key":"bibr13-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1007\/s00134-001-1125-1"},{"key":"bibr14-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1592\/phco.21.13.1140.34611"},{"issue":"6","key":"bibr15-0897190019854575","doi-asserted-by":"crossref","first-page":"1583","DOI":"10.1213\/00000539-200206000-00039","volume":"94","author":"Al-Khafaji AH","year":"2002","journal-title":"Anesth Analg"},{"key":"bibr16-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1592\/phco.23.10.1094.32762"},{"key":"bibr17-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra1615295"},{"key":"bibr18-0897190019854575","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["Journal of Pharmacy Practice"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0897190019854575","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/full-xml\/10.1177\/0897190019854575","content-type":"application\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0897190019854575","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,30]],"date-time":"2026-04-30T00:35:34Z","timestamp":1777509334000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1177\/0897190019854575"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,6,25]]},"references-count":18,"journal-issue":{"issue":"6","published-print":{"date-parts":[[2020,12]]}},"alternative-id":["10.1177\/0897190019854575"],"URL":"https:\/\/doi.org\/10.1177\/0897190019854575","relation":{},"ISSN":["0897-1900","1531-1937"],"issn-type":[{"value":"0897-1900","type":"print"},{"value":"1531-1937","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,6,25]]}}}